Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Spectral viscosity approximations to multidimensional scalar conservation laws

Authors: Gui Qiang Chen, Qiang Du and Eitan Tadmor
Journal: Math. Comp. 61 (1993), 629-643
MSC: Primary 35L65; Secondary 65M12
MathSciNet review: 1185240
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the spectral viscosity (SV) method in the context of multidimensional scalar conservation laws with periodic boundary conditions. We show that the spectral viscosity, which is sufficiently small to retain the formal spectral accuracy of the underlying Fourier approximation, is large enough to enforce the correct amount of entropy dissipation (which is otherwise missing in the standard Fourier method). Moreover, we prove that because of the presence of the spectral viscosity, the truncation error in this case becomes spectrally small, independent of whether the underlying solution is smooth or not. Consequently, the SV approximation remains uniformly bounded and converges to a measure-valued solution satisfying the entropy condition, that is, the unique entropy solution. We also show that the SV solution has a bounded total variation, provided that the total variation of the initial data is bounded, thus confirming its strong convergence to the entropy solution. We obtain an $ {L^1}$ convergence rate of the usual optimal order one-half.

References [Enhancements On Off] (What's this?)

  • [1] C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. Zang, Spectral methods influid dynamics, Springer-Verlag, New York, 1988. MR 2340254 (2009d:76084)
  • [2] G.-Q. Chen, The compensated compactness method and the system of isentropic gas dynamics, Preprint MSRI-00527-91, Mathematical Science Research Institute, Berkeley, October 1990.
  • [3] -, The method of quasidecoupling for discontinuous solutions to conservation laws, Arch. Rational Mech. Anal. 121 (1992), 131-185. MR 1188491 (94b:35156)
  • [4] M. G. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp. 34 (1980), 1-21. MR 551288 (81b:65079)
  • [5] R. DiPerna, Measure-valued solutions to conservation laws, Arch. Rational Mech. Anal. 88 (1985), 223-270. MR 775191 (86g:35121)
  • [6] -, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), 27-70. MR 684413 (84k:35091)
  • [7] D. Gottlieb and S. Orszag, Numerical analysis of spectral methods: Theory and applications, CBMS-NSF Regional Conference Series in Appl. Math., vol. 25, SIAM, Philadelphia, PA, 1977. MR 0520152 (58:24983)
  • [8] D. Gottlieb and E. Tadmor, Recovering pointwise values of discontinuous data within spectral accuracy, Progress in Supercomputing in Computational Fluid Dynamics, Progress in Scientific Computing, vol. 6 (E. M. Murman and S. S. Abarbanel, eds.), Birkhäuser, Boston, 1985, pp. 357-375. MR 935160 (90a:65041)
  • [9] H.-O. Kreiss, Fourier expansions of the solutions of Navier-Stokes equations and their exponential decay rate, Analyse Mathématique et Appl., Gauthier-Villars, Paris, 1988, pp. 245-262. MR 956963 (89k:35184)
  • [10] H.-O. Kreiss and J. Oliger, Comparison of accurate methods for the integration of hyperbolic equations, Tellus 24 (1972), 199-215. MR 0319382 (47:7926)
  • [11] N. N. Kuznetsov, On stable methods for solving nonlinear first order partial differential equations in the class of discontinuous solutions, Topics in Numerical Analysis III (Proc. Roy. Irish Acad. Conf.), Trinity College, Dublin, 1926, pp. 183-192. MR 0657786 (58:31874)
  • [12] P. D. Lax, Hyperbolic systems of conservation laws and the mathematical theory of shock waves, CBMS-NSF Regional Conference Series in Appl. Math., vol. 11, SIAM, Philadelphia, PA, 1973. MR 0350216 (50:2709)
  • [13] Y. Maday and E. Tadmor, Analysis of the spectral vanishing viscosity method for periodic conservation laws, SIAM J. Numer. Anal. 26 (1989), 854-870. MR 1005513 (90f:65153)
  • [14] R. Sanders, On convergence of monotone finite difference schemes with variable spatial differencing, Math. Comp. 40 (1983), 91-106. MR 679435 (84a:65075)
  • [15] S. Schochet, The rate of convergence of spectral-viscosity methods for periodic scalar conservation laws, SIAM J. Numer. Anal. 27 (1990), 1142-1159. MR 1061123 (91g:65207)
  • [16] D. Serre, La compacité par compensation pour les systèmes hyperboliques nonlinéaires de deux equations à une dimension d'espace, J. Math. Pures Appl. 65 (1986), 423-468. MR 881690 (88d:35123)
  • [17] J. Smoller, Shock waves and reaction-diffusion equations, Springer-Verlag, New York, 1983. MR 688146 (84d:35002)
  • [18] A. Szepessy, Measure-valued solutions of scalar conservation laws with boundary conditions, Arch. Rational Mech. Anal. 107 (1989), 181-193. MR 996910 (90f:35129)
  • [19] E. Tadmor, Convergence of spectral methods for nonlinear conservation laws, SIAM J. Numer. Anal. 26 (1989), 30-44. MR 977947 (90e:65130)
  • [20] -, Shock capturing by the spectral viscosity method, Comput. Methods Appl. Mech. Engrg. 78 (1990), 197-208. MR 1067951 (91g:35174)
  • [21] -, Semi-discrete approximations to nonlinear systems of conservation laws; consistency and $ {L^\infty }$-stability imply convergence, ICASE Report No. 88-41, 1988.
  • [22] -, Total-variation and error estimates for spectral viscosity approximations, Math. Comp. 60 (1993), 245-256. MR 1153170 (93d:35098)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 35L65, 65M12

Retrieve articles in all journals with MSC: 35L65, 65M12

Additional Information

Keywords: Multidimensional conservation laws, spectral viscosity method, spectral accuracy, measure-valued solution, total variation, convergence, error estimate
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society